Prescribed Methotrexate & Naproxen, Have Started Experiencing Chest Pain - Connection?

Question

Asked by Kathy Ohlinger

Prescribed Methotrexate & Naproxen, Have Started Experiencing Chest Pain - Connection?

Methotrexate 3 weekly, Naproxen twice daily, X 8 yrs. +/-... have been experiencing chest pain, shortness of breath, fatigue - attributed it to possible heartburn, but after reading "interactions" and "precautions" am now wondering if there is a connection with prolonged use of Naproxen. The chest pain is uncomfortable during the day, much more so at night to the extent am awakened 2-3 times nightly, get up, chew a Tums, drink a glass a milk...... also noted that Naproxen is to be taken with milk - news to me! Your response will prompt discussion at my next doctor's visit (6/26/08) if not before.

Thanks much!

Answer

Both methotrexate and naproxen can cause problems with the stomach and intestine such as ulcers and further investigation may be needed. In addition, as you might be aware with all the recent press about Vioxx, non steroidal antiinflammatories (NSAIDs), of which naproxen is one, can increase the risk of heart disease, which may also be the cause of this intermittent chest pain. Methotrexate is also associated with an increase in cardiovascular risk. In general, NSAIDs are to be used with caution together with methotrexate as there have been significant interactions noted. Naproxen is known to be the safest of the bunch, in terms of the interactions.